Lasting Damage From Fen-Phen Drug?
Study Shows Lingering Heart Valve Problems in Former Users of Banned Obesity Drugs Fenfluramine and Dexfenfluramine
WebMD News Archive
WebMD spoke with cardiologist William O'Neill, MD, FACC, FSCAI, about the study.
O'Neill, who didn't work on the study, is executive dean of clinical affairs and a professor of medicine at the University of Miami's Miller School of Medicine.
"It's pretty clear cut that the rare side effect of the fen-phen administration was inflammation and then fibrosis of the valves. The problem is that there's just so much litigation wrapped around this and anxiety that it's hard to know what the actual indications for valve surgery were in many of the patients," O'Neill tells WebMD.
O'Neill notes that regurgitation "can definitely worsen," but he says it's "a little hard to believe that the regurgitation improved," and that "small differences in the echo[cardiogram] could just be chance observations."
"If it severely worsens, I believe it. If it only mildly worsens or mildly improves, then I would say it's probably just variations based on the measurement," O'Neill says.
Asked what he would tell former fen-phen users, O'Neill says that "probably everybody that's been on fen-phen has probably already had an echocardiogram," but that people who are concerned should see a cardiologist and get an echocardiogram.
"That's the first thing," says O'Neill. "The second thing is that I would really be hesitant to recommend surgery unless the patients became really symptomatic. Just to do surgery because they've got these lesions is really not appropriate."
O'Neill says symptoms of valve problems may include severe bloating or swelling of the legs, or severe shortness of breath during exercise.